North Dakota, 2008

Winter Storm in North Dakota, December 19 to 20, 2008

December 19 to 20, 2008 · NWS FGF · 18 events in 18 counties and zones

An inverted trough slowly crossed eastern North Dakota and northwest Minnesota, dropping about 4 to 6 inches of snow along with 25 to 35 mph wind speeds.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An inverted trough slowly crossed eastern North Dakota and northwest Minnesota, dropping about 4 to 6 inches of snow along with 25 to 35 mph wind speeds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 19, 2:35 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Dec 19, 2:35 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
235 AM CST FRI DEC 19 2008

.DISCUSSION...
FORECAST CHALLENGE REVOLVES AROUND APPROACHING SURFACE INVERTED
TROUGH AND ASSOCIATED HEADLINES.

WEDGE OF SURFACE HIGH PRESSURE OVER FORECAST AREA TO SHIFT EAST INTO
MN DURING THE AFTERNOON AS INVERTED TROUGH MOVES INTO WESTERN
CENTRAL DAKOTAS. COLUMN GRADUALLY SATURATES OVER WESTERN FA THIS
AFTERNOON WITH INCREASING LIFT. WILL ADJUST POPS BASED ON MODEL RH
TRENDS AND LIFT CONFINED MAINLY TO AREAS ALONG AND WEST OF VALLEY.
THERMAL ADVECTION FAIRLY NEUTRAL AND WITH CURRENT TEMPERATURES
CLOSER TO COLDER MAV NUMERICAL GUIDANCE WILL FOLLOW.

INVERTED TROUGH MOVES INTO FA OVERNIGHT WITH ISENTROPIC LIFT OVER
SPREADING FA. OMEGA MAXIMIZED DURING THIS PERIOD. PRECIPITABLE H20
VALUES APPROACH .25 INCH WITH MIXING RATIOS ABOUT A GRAM/KG. WHILE
THESE VALUES NOT REAL IMPRESSIVE WITH LIFT/CONVERGENCE MAXIMIZED
WILL ISSUE WINTER STORM WARNING FOR WESTERN FA BEGINNING AT 00Z.
WITH WIND NOT BECOMING AN ISSUE UNTIL LATER SATURDAY WILL BE
VERIFYING WARNING BASED ON SNOW AMOUNTS. WITH SOME UNCERTAINTY WITH
SNOW AMOUNTS AND LATER START TIME WILL KEEP WATCH GOING FOR
REMAINDER OF FA.

INVERTED TROUGH SHIFTS INTO MN SATURDAY AND ROTATES SOUTHWARD
THROUGH FA WITH MID LEVEL CIRCULATION TRACKING CLOSE TO A HIGHWAY 2
LINE. FAVORED SUSTAINED LIFT FROM GFS FOCUSED OVER MN WITH BEST
POTENTIAL FOR ACCUMULATING SNOWFALL SHIFTING EAST OF VALLEY SATURDAY
AFTERNOON. GRADIENT TIGHTENS UP WITH BEST PUSH OF COLD ADVECTION
DURING DAY SO TEMPERATURES FROM VALLEY WEST WILL HOLD STEADY AT
BEST. WIND AND BLOWING SNOW STILL SOMEWHAT IN QUESTION DEPENDING ON
ORIENTATION OF INVERTED TROUGH. GFS ORIENTATION WOULD NOT BRING
STRONG WINDS INTO MOST OF REGION UNTIL LATE SATURDAY. CERTAINLY WILL
BE VSBY PROBLEMS HOWEVER TRUE SUSTAINED BLIZZARD CONDITIONS MAY NOT
BE REALIZED WITH NW VS MORE FAVORABLE NORTHERLY DIRECTION. WIND
CHILLS WILL ALSO BECOME AN ISSUE AS WINDS INCREASE.

CONDITIONS TO GRADUALLY IMPROVE SUNDAY AS TROUGH PULLS EAST.
STRONGEST WINDS WILL BE DURING THE AM WITH GRADIENT SLACKING OFF
DURING THE AFTERNOON. STILL WILL BE ENOUGH WIND TO LIKELY WARRANT
WIND CHILL HEADLINES.

SURFACE HIGH BUILDS IN MONDAY WITH NEXT SNOW POTENTIAL ON TUESDAY
WITH PASSAGE OF ANOTHER INVERTED TROUGH. TEMPERATURE TO REMAIN WELL
BLO AVERAGE THROUGH THE PERIOD.
&&

.AVIATION...
MVFR/IFR CIGS CLIPPING FAR EASTERN FA (BJI TAF) THIS MORNING.
REMAINDER OF FA WILL BE VFR WITH THICKENING CLOUDS FROM WEST TO EAST
THIS AFTERNOON. BY LATE AFTERNOON MVFR CIGS/VSBY FROM -SN EXPECTED
OVER DVL REGION SPREADING EAST DURING OVERNIGHT WITH IFR VSBY
POSSIBLE IN HEAVIER SNOWFALL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT
     FOR NDZ008-016-027-029-030-039-049-052-053.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST SUNDAY
     FOR NDZ006-007-014-015-024-026-028-038-054.

MN...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT
     FOR MNZ001>004-007-029.

     WINTER STORM WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY
     NIGHT FOR MNZ005-006-008-009-013>017-022>024-027-028-
     030>032-040.

&&

VOELKER
Hazardous weather outlook, Dec 18, 3:13 PM CST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
313 PM CST THU DEC 18 2008

NDZ006-007-014-015-024-026-028-038-054-192115-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
313 PM CST THU DEC 18 2008

...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE
SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

A FEW FLURRIES ARE POSSIBLE TONIGHT...ALTHOUGH HAZARDOUS WEATHER
IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

SNOW WILL MOVE INTO THE DEVILS LAKE BASIN BY SUNSET FRIDAY...AND
BECOME HEAVY FRIDAY NIGHT THROUGH SATURDAY. TOTAL STORM ACCUMULATIONS
OF 6 INCHES OR MORE ARE POSSIBLE THROUGH SATURDAY NIGHT. IN
ADDITION...STRONG NORTHERLY WINDS WILL GUST OVER 30 MPH SATURDAY
AND SATURDAY NIGHT...AND PRODUCE NEAR BLIZZARD CONDITIONS IN OPEN
COUNTRY. TRAVEL WILL LIKELY BECOME DIFFICULT ON SATURDAY...WITH
REDUCED VISIBILITIES FROM FALLING AND BLOWING SNOW. DANGEROUS WIND
CHILLS TO 40 BELOW ZERO ARE ALSO EXPECTED BY SATURDAY NIGHT.

CONDITIONS WILL SLOWLY IMPROVE BY SUNDAY MORNING...ALTHOUGH
DANGEROUS WIND CHILLS WILL PERSIST INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW AND VISIBILITY ARE ALWAYS APPRECIATED.

MNZ001>004-007-029-NDZ008-016-027-029-030-039-049-052-053-192115-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-STEELE-TRAILL-CASS-RANSOM-
SARGENT-RICHLAND-
313 PM CST THU DEC 18 2008

...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
LATE SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

FLURRIES ARE POSSIBLE AFTER MIDNIGHT...BUT HAZARDOUS WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

SNOW WILL MOVE INTO THE RED RIVER VALLEY REGION OF EASTERN NORTH
DAKOTA...AND WESTERN MINNESOTA FRIDAY NIGHT...AND BECOME HEAVY ON
SATURDAY. TOTAL STORM ACCUMULATIONS OF 6 INCHES OR MORE ARE
POSSIBLE THROUGH SATURDAY NIGHT. IN ADDITION...STRONG NORTHERLY
WINDS WILL GUST OVER 30 MPH SATURDAY AFTERNOON AND SATURDAY
NIGHT...AND PRODUCE NEAR BLIZZARD CONDITIONS IN OPEN COUNTRY.
TRAVEL WILL LIKELY BECOME DIFFICULT ON SATURDAY...WITH REDUCED
VISIBILITIES FROM FALLING AND BLOWING SNOW. DANGEROUS WIND CHILLS
TO 40 BELOW ZERO ARE ALSO EXPECTED TO DEVELOP BY SATURDAY NIGHT.

CONDITIONS WILL SLOWLY IMPROVE BY SUNDAY MORNING...ALTHOUGH
DANGEROUS WIND CHILLS WILL PERSIST INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW AND VISIBILITY ARE ALWAYS APPRECIATED.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-192115-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
313 PM CST THU DEC 18 2008

...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
LATE SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

SOME LIGHT SNOW AND FLURRIES ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

SNOW...HEAVY AT TIMES...WILL MOVE INTO WEST CENTRAL MINNESOTA BY
SATURDAY MORNING AND CONTINUE SATURDAY NIGHT. TOTAL STORM
ACCUMULATIONS OF 6 OR MORE INCHES ARE POSSIBLE BEFORE THE SNOW
TAPERS OFF SUNDAY MORNING. NORTHERLY WINDS WILL ALSO INCREASE LATE
SATURDAY NIGHT...AND GUST TO NEAR 30 MPH...PRODUCING SOME BLOWING
AND DRIFTING SNOW. DANGEROUS WIND CHILLS TO 30 BELOW WILL ALSO
DEVELOP BY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW AND VISIBILITY ARE ALWAYS APPRECIATED.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter storm. Local standard time, as filed.

Winter Storm, Towner

When
December 19, 4:01 AM CST to December 20, 11:36 AM CST
Where
Towner forecast zone
Reported by
COOP Observer
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Winter Storm, Benson

When
December 19, 4:01 AM CST to December 20, 11:36 AM CST
Where
Benson forecast zone
Reported by
COOP Observer
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Winter Storm, Cavalier

When
December 19, 4:01 AM CST to December 20, 11:36 AM CST
Where
Cavalier forecast zone
Reported by
COOP Observer
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Winter Storm, Ramsey

When
December 19, 4:01 AM CST to December 20, 11:36 AM CST
Where
Ramsey forecast zone
Reported by
COOP Observer
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Winter Storm, Western Walsh

When
December 19, 4:01 AM CST to December 20, 11:36 AM CST
Where
Western Walsh forecast zone
Reported by
COOP Observer
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Winter Storm, Eddy

When
December 19, 4:01 AM CST to December 20, 11:36 AM CST
Where
Eddy forecast zone
Reported by
COOP Observer
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Winter Storm, Nelson

When
December 19, 4:01 AM CST to December 20, 11:36 AM CST
Where
Nelson forecast zone
Reported by
COOP Observer
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Winter Storm, Griggs

When
December 19, 4:01 AM CST to December 20, 11:36 AM CST
Where
Griggs forecast zone
Reported by
COOP Observer
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Winter Storm, Barnes

When
December 19, 4:01 AM CST to December 20, 11:36 AM CST
Where
Barnes forecast zone
Reported by
COOP Observer
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Winter Storm, Pembina

When
December 19, 2:20 PM CST to December 20, 11:36 AM CST
Where
Pembina forecast zone
Reported by
COOP Observer
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

Winter Storm, Eastern Walsh

When
December 19, 2:20 PM CST to December 20, 11:36 AM CST
Where
Eastern Walsh forecast zone
Reported by
COOP Observer
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Winter Storm, Grand Forks

When
December 19, 2:20 PM CST to December 20, 11:36 AM CST
Where
Grand Forks forecast zone
Reported by
COOP Observer
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Winter Storm, Traill

When
December 19, 2:20 PM CST to December 20, 11:36 AM CST
Where
Traill forecast zone
Reported by
COOP Observer
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Winter Storm, Steele

When
December 19, 2:20 PM CST to December 20, 11:36 AM CST
Where
Steele forecast zone
Reported by
COOP Observer
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
December 19, 2:20 PM CST to December 20, 11:36 AM CST
Where
Cass forecast zone
Reported by
COOP Observer
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Winter Storm, Richland

When
December 19, 2:20 PM CST to December 20, 11:36 AM CST
Where
Richland forecast zone
Reported by
COOP Observer
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

Winter Storm, Ransom

When
December 19, 2:20 PM CST to December 20, 11:36 AM CST
Where
Ransom forecast zone
Reported by
COOP Observer
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Winter Storm, Sargent

When
December 19, 2:20 PM CST to December 20, 11:36 AM CST
Where
Sargent forecast zone
Reported by
COOP Observer
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138601, 138602, 138603, 138604, 138605, 138606, 138607, 138608, 138609, 138610, 138611, 138612, 138613, 138614, 138615, 138616, 138617, 138618.